Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Kansas City, MO

February 28, 20247 counties in Kansas; 14 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Feb 28, 2024, 2:19 PM CST for 7 counties in Kansas; 14 counties in Missouri. It took effect at Feb 29, 2024, 10:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 2:19 PM CST (20:19 UTC)
In effect from
Feb 29, 2024, 10:00 AM CST
Expired
Feb 29, 2024, 9:00 PM CST
In force
11 hr
Issued by
NWS Kansas City, MO
All 21 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Jackson County, MO, Nodaway County, MO, Platte County, MO, Worth County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS83 KEAX 282019
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
219 PM CST Wed Feb 28 2024



KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-291000-
/O.NEW.KEAX.FW.W.0003.240229T1600Z-240301T0300Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
219 PM CST Wed Feb 28 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001,
002, 003, 004, 011, 012, 013, 020, 021, 025, 028, 029, 037, 043, 
053, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 10 AM to 9 PM
CST Thursday. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 011, 012, 
  013, 020, 021, 028, 029, 037, 043, and 053. 

* WIND...15 to 25 MPH gusting to 30 MPH

* HUMIDITY...15 to 25 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
615 
WWUS83 KEAX 290715
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
115 AM CST Thu Feb 29 2024

KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-292100-
/O.CON.KEAX.FW.W.0003.240229T1600Z-240301T0300Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
115 AM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 001, 002, 003, 004, 011, 012, 013, 020,
021, 025, 028, 029, 037, 043, 053, 057, 060, 102, 103, 104, AND
105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 011, 012, 
  013, 020, 021, 028, 029, 037, 043, and 053. 

* WIND...15 to 25 MPH gusting to 30 MPH

* HUMIDITY...15 to 25 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kurtz
729 
WWUS83 KEAX 292200
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
400 PM CST Thu Feb 29 2024


KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043-
053-010300-
/O.CON.KEAX.FW.W.0003.000000T0000Z-240301T0300Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-
Buchanan-Clinton-Platte-Clay-Jackson-Cass-Bates-
400 PM CST Thu Feb 29 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
001, 002, 003, 004, 011, 012, 013, 020, 021, 025, 028, 029, 037, 
043, 053, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 011, 012, 
  013, 020, 021, 028, 029, 037, 043, and 053. 

* WIND...15 to 25 MPH gusting to 30 MPH

* HUMIDITY...15 to 25 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Feb 28, 11:22 AM CST, 2 hours 57 minutes earlier. Its key messages:

  • Below normal temperatures expected today with wind chill values in the single digits this morning.
  • Warm up expected through week's end with mainly dry conditions.
  • Best chances (20-40%) of precipitation in the next seven days is Sunday night ahead of a cold front.
Area forecast discussion, Feb 28, 11:22 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CST Wed Feb 28 2024

.KEY MESSAGES...

- Below normal temperatures expected today with wind chill values in
  the single digits this morning.

- Warm up expected through week's end with mainly dry conditions.

- Best chances (20-40%) of precipitation in the next seven days
  is Sunday night ahead of a cold front.

&&

.DISCUSSION...
Issued at 158 AM CST Wed Feb 28 2024

Arctic high centered over North Dakota will slide south today
leading to a decreasing pressure gradient across the central US
today.  This will allow winds to relax throughout the day, and shift
west and eventually southerly tonight as the high moves east across
the southern US.  925 HPA temperatures near -10 C this morning will
moderate through the day, but not enough to allow temperatures to
warm to near normal. With continued warm air advection and
increasing southerly winds, expect temperatures to steady out across
eastern Kansas into western Missouri.  Farther east, the dry air and
idea radiative conditions will lead to another cool night.

Expect a nice rebound in temperatures on Thursday with dry air and
breezy southerly winds. Shortwave currently just off the coast of
the Baja of California is expected to move across the desert
southwest and build into the central US on Thursday evening.
Relatively dry airmass in place will limit precipitation potential,
but could see a few light high based showers early Friday morning
south of I-70.  Continued warming with dry conditions are expected
through the weekend with warm air from the dessert SW expanding
north and east. Northern branch of the upper jet becomes more active
late in the weekend with trough developing across the Northern
Plains. Trailing cold front approaches the region Sunday night,
creating the best potential for accumulating rain through the next
seven days.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1122 AM CST Wed Feb 28 2024

VFR conds with clear skies are expected thru the pd. Winds will
be out of the WNW btn 5-10kts thru 22Z-00Z when winds will become
lgt and vrb. Aft 07Z...winds will increase out of the south around
10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...73
Hazardous weather outlook, Feb 28, 5:21 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
521 AM CST Wed Feb 28 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
521 AM CST Wed Feb 28 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.